Iowa, 2013

Flash Flooding and Flooding in Iowa, May 19 to 22, 2013

May 19 to 22, 2013 · NWS ARX · 20 events in 5 counties and zones

Several rounds of thunderstorms rolled across northeast Iowa during the afternoon and evening of May 19th. These storms produced very heavy rains across Floyd and Mitchell Counties where numerous roads were washed out or covered with flood waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.9 million
Crop damage
$20 million
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Several rounds of thunderstorms rolled across northeast Iowa during the afternoon and evening of May 19th. These storms produced very heavy rains across Floyd and Mitchell Counties where numerous roads were washed out or covered with flood waters. Damage to roads in Mitchell County was estimated to be around $4.5 million where 22 roads were closed with 6 to 8 bridges washed out. The heavy rain also damaged the corn crop in Mitchell County where it is estimated up to 15 percent of the crop will not grow back. The storms also produced damaging winds that destroyed buildings and blew down trees and power lines. Barns were blown down in Floyd and Mitchell Counties while a grain elevator was damaged near Fredericksburg (Chickasaw County). Flood waters on the Little Cedar River east of Charles City (Floyd County) damaged a railroad bridge causing an 80 car train to derail into the river. The two employees on the train were rescued without sustaining any injuries. The Iowa Governor requested a Presidential Disaster Declaration be made for Mitchell, Floyd, Chickasaw, Fayette and Clayton Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 19, 1:20 PM CST, 38 minutes earlier.

Area forecast discussion, May 19, 1:20 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT SUN MAY 19 2013

.SHORT TERM...(TONIGHT AND MONDAY)
ISSUED AT 220 PM CDT SUN MAY 19 2013

UPPER LEVEL SHORTWAVE TROUGH SERVING AS ONE FOCUS FOR STORM
DEVELOPMENT EARLY THIS AFTERNOON. SKIES HAVE CLEARED AHEAD OF THE
SHORTWAVE...MOVING NORTH/NORTHEAST ACROSS IOWA...ALLOWING FOR RAPID
DESTABILIZATION OF THE ATMOSPHERE. MUCAPES PER LATEST RAP ANALYSIS
HAVE RISEN INTO THE 2-3 K J/KG RANGE...WITH 30-40 KTS OF EFFECTIVE
SHEAR. SUPERCELL DEVELOPMENT IS SUPPORTED. SEE A POTENTIAL FOR ALL
SEVERE WEATHER TYPES...WITH SUPERCELLS MORPHING INTO BOWING
SEGMENTS. THINK DAMAGING WINDS MIGHT BECOME THE GREATER THREAT LATER
THIS AFTERNOON AND EVENING.

HRRR SUGGESTS THERE WILL BE ANOTHER ROUND OF STRONG/SEVERE STORMS
COMING IN TOWARD 06S AS A SHORTWAVE PUSHES NORTHWARD ACROSS IOWA.
INSTABILITY WOULD DECREASE WITH THE LOSS OF DAYTIME HEATING...BUT
GFS/NAM STILL SUGGEST 1000+ J/KG OF MUCAPE AT 06Z...WITH 40+ KTS OF
0-6 KM SHEAR. PLENTY TO CONTINUE A SEVERE THREAT.

FOR MONDAY...ATMOSPHERE PROGGED TO RELOAD FOR THE AFTERNOON/EVENING
WITH MUCAPES UPWARDS OF 2500 J/KG AND MLCAPES UP TO 2000 J/KG. 0-6KM
WIND SHEAR CLIMBS TO 40-50 KTS BY 00Z TUE...SUPPORTIVE OF SUPERCELL
DEVELOPMENT. 0-1KM SHEAR IS 15-20 KTS. IF ALL THIS COMES TO
PASS...ATMOSPHERE WOULD BE RIPE FOR SEVERE WEATHER...WITH ROTATING
SUPERCELLS AND THE GAMBIT OF SEVERE THREATS. THE KEY IS THE
KICKER...AND THAT IS WHERE THE FORECAST CHALLENGE LIES. GFS/NAM
SUGGEST A SHORTWAVE TROUGH COULD LIFT OUT OF THE BASE OF THE UPPER
LEVEL TROUGH FOR THE AFTERNOON/EVENING...BUT ALSO POINT TO POSSIBLE
MCVS SPINNING INTO THE REGION. MEANWHILE...THERE WILL LIKELY BE LEFT
OVER SFC BOUNDARIES FROM CONVECTION TODAY/TONIGHT. WHERE THESE LIE
IS UNKNOWN. CONFIDENCE IS NOT HIGH IN WHERE/WHEN CONVECTION WILL
FIRE...BUT BELIEVE THE LATE AFTERNOON/EVENING WOULD BE THE FAVORED
TIME FOR A SEVERE THREAT...AND GENERALLY FROM CENTRAL WI INTO
NORTHEAST IA.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 220 PM CDT SUN MAY 19 2013

THE VIRTUALLY STATIONARY UPPER LEVEL LOW FINALLY STARTS TO MAKE ITS
WAY EAST OUT OF THE NORTHERN PLAINS TUE...PER LATEST GFS/NAM/EC. THE
LOW WEAKENS SOME AS IT SLIDES OVER THE UPPER MISSISSIPPI RIVER
VALLEY TUE NIGHT/WED. MAIN COLD FRONT WITH THIS SYSTEM LOOKS LIKE IT
WILL SLIP THROUGH WITH THE LOW AROUND WED...BUT MODELS KEEP
CONVECTION AT A MINIMUM AROUND IT. RATHER...THE PCPN FOCUS IS
WITH THE LOW LEVEL MOISTURE TRANSPORT...WHICH IS WELL EAST OF THE
COLD FRONT...WRAPPING NORTH/WEST OF THE LOW. SOME MODEL DISAGREEMENT
WITH HOW FAR SOUTH THE AREAS OF SHOWERS/ISOLD STORMS WOULD REACH
WED...WITH THE GFS MORE SOUTH THAN THE EC. IT REMAINS A MESSY
SCENARIO WITH CLARITY LACKING...BUT TRENDS FAVOR THE GREATER PCPN
CHANCES OVER THE NORTHERN 1/2 OF THE FORECAST AREA. WILL LEAN ON
MODEL CONSENSUS FOR THE CHANCES.

TURNING BACK TO TUE...MUCAPES BUILD TO 1500+ J/KG OVER THE EASTERN
1/2 OF THE FORECAST DURING THE AFTERNOON...WITH 0-6 KM SHEAR OF
30-40 KTS. SOME SUGGESTIONS IN THE GFS/NAM OF A PIECE OF UPPER LEVEL
ENERGY ROTATING AROUND THE LOW...WHICH COULD SERVE AS A FOCUS FOR
SHOWER/STORM DEVELOPMENT. ATMOSPHERE LOOKS GOOD FOR STORM PRODUCTION
IF A SPARK FOR CONVECTION IS THERE...WITH A SEVERE THREAT IN THE
EAST TUE AFTERNOON/EARLY EVENING. AGAIN...KEY HERE IS WHERE THE PCPN
FOCUSES WILL BE...INCLUDING ANY MESO SCALE BOUNDARIES AND/OR MCVS
LEFT FROM PREVIOUS CONVECTION.

BETTER AGREEMENT BETWEEN THE GFS AND ECMWF WITH PUSHING THAT
LINGERING LOW EAST/SOUTHEAST ON THU...ALLOWING AN UPPER LEVEL SFC
RIDGE/HIGH PRESSURE SYSTEM TO BUILD INTO THE REGION. SHOULD GET A
COUPLE DRIER DAYS AS A RESULT. HOWEVER...WARM/MOIST AIR ON THE
BACKSIDE OF THE HIGH COUPLED WITH A BIT OF UPPER LEVEL ENERGY COULD
RETURN SOME SHOWERS/STORMS TO THE REGION SAT-SUN.

&&

.AVIATION...THROUGH 18Z MONDAY
1236 PM CDT SUN MAY 19 2013

MAIN AVIATION CONCERNS ARE SHOWERS/THUNDERSTORMS DEVELOPMENT AND
MOVEMENT INTO RST/LSE TAF SITES AND THE SEVERE POTENTIAL WITH
THUNDERSTORMS THIS AFTERNOON INTO THE EVENING HOURS. THE 19.12Z
NAM AND 19.15Z RAP MODELS CONTINUE TO SHOW DECENT SOUTHERLY
MOISTURE FLOW INTO THE AREA. BOTH MODELS INDICATE A COUPLE OF UPPER
LEVEL DISTURBANCES TO TRACK INTO THE REGION THIS AFTERNOON AND
EVENING. THE COMBINATION OF SOUTHERLY MOISTURE FLOW...INSTABILITY AND
LIFT IN ASSOCIATION WITH THE UPPER LEVEL DISTURBANCES WILL ALLOW
FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
UNCERTAINTY STILL EXIST AT TIMING OF CONVECTION OVER THE REGION
THIS AFTERNOON. HAVE DELAYED TIMING OF VCTS AT BOTH TAF SITES AND
ADDED TEMPO GROUP FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. THE POTENTIAL FOR SEVERE THUNDERSTORMS EXIST AT BOTH TAF
SITES MAINLY AFTER 20Z SUNDAY TO AROUND 03Z MONDAY...DUE TO
INCREASING INSTABILITY AND WIND SHEAR OVER THE AREA. BOTH THE 19.12Z
NAM/19.15Z RAP INDICATE FOCUS OF SOUTHERLY MOISTURE FLOW OVER
CENTRAL AND EASTERN WISCONSIN AFTER 06Z MONDAY AND SHOULD PUSH
THUNDERSTORM ACTIVITY EAST OF THE RST/LSE TAF SITES. LINGERING
RAIN SHOWERS WILL CONTINUE AT BOTH TAF SITES TO AROUND 11Z AND 13Z
MONDAY. IN ADDITION...LATEST BUFKIT SOUNDINGS FROM THE 19.12Z NAM
AND 19.15Z SUGGEST CEILINGS IN THE MVFR RANGE WITH THE RAIN AND
CONVECTION. HAVE INTRODUCED MVFR RANGE CEILINGS AFTER 03Z AND 06Z
AT TAF SITES.

&&

.HYDROLOGY...
ISSUED AT 220 PM CDT SUN MAY 19 2013

FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

SOAKING RAINS AND HIGH SOIL MOISTURE FROM A WET SPRING HAS PRIMED
THIS AREA FOR FLASH FLOODING. A SLOW MOVING LOW PRESSURE SYSTEM WILL
PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS FOR THE NEXT FEW
DAYS...WITH 1 TO 2 INCHES POSSIBLE INTO MONDAY NIGHT. PWS ARE AROUND
150 PERCENT OR NORMAL...OR GREATER...THROUGH THIS PERIOD. ANY HEAVY
RAINFALL...ESPECIALLY IN A SHORT PERIOD OF TIME...WOULD LIKELY
RESULT IN AT LEAST LOCALIZED FLOODING ISSUES...POTENTIALLY MORE
WIDESPREAD.

THIS FLASH FLOOD WATCH MAY BE EXPANDED AND POSSIBLY EXTENDED INTO
MONDAY NIGHT...DEPENDING ON WHAT HAPPENS TODAY...AND IF DETAILS
SUGGEST THE FLOODING THREAT COULD REMAIN.

HOWEVER...MODELS PROVIDE SOME HOPE THAT THE HEAVIER RAIN THREAT
COULD SHIFT NORTH/EAST AS THE OFFENDING LOW PRESSURE SYSTEM INCHES
CLOSER FROM THE WEST. RELATIVELY DRIER AIR FROM THE ROCKIES/PLAINS
WOULD PUSH IN FROM THE SOUTHWEST...WHILE THE WARM/MOIST CONVEYOR
BELT WOULD MOVE INTO WI AND NUDGED NORTH.

RIVERS IN THE WATCH AREA WOULD ALSO SEE RAPID RISES ASIDE FROM THE
FLASH FLOODING EFFECTS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...FLASH FLOOD WATCH THROUGH MONDAY
     EVENING FOR MNZ079-086-087-094-095.

IA...FLASH FLOOD WATCH THROUGH MONDAY
     EVENING FOR IAZ008.

&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....WETENKAMP
HYDROLOGY....RIECK
Hazardous weather outlook, May 19, 10:51 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1151 AM CDT SUN MAY 19 2013

IAZ008-MNZ079-086-087-094-095-201000-
DODGE-FILLMORE-MITCHELL-MOWER-OLMSTED-WABASHA-
1151 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY. THERE WILL BE
PERIODS OF THUNDERSTORMS THROUGH TONIGHT.

TWO ROUNDS OF SEVERE THUNDERSTORMS APPEAR POSSIBLE. STORMS WILL
DEVELOP SOUTH OF INTERSTATE 90...THEN LIFT NORTH ACROSS THE AREA
THROUGH MID AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT IS
EXPECTED LATER THIS AFTERNOON INTO THIS EVENING.

INSTABILITY BUILDS THIS AFTERNOON AND THUNDERSTORMS WILL DEVELOP
QUICKLY AND COULD BECOME SEVERE. LARGE HAIL...DAMAGING WINDS...
FLASH FLOODING...AND AN ISOLATED TORNADO ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED
FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE.

THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH
WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

IT IS LIKELY THAT SOME SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON
AND EVENING. STAY TUNED TO LATER STATEMENTS FOR TIMING.
SPOTTERS WILL LIKELY BE NEEDED MONDAY AS WELL.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ009>011-018-019-029-030-MNZ088-096-WIZ017-029-032>034-041>044-
053>055-061-201000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-
FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-
TAYLOR-TREMPEALEAU-VERNON-WINNESHIEK-WINONA-
1151 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON THROUGH
TONIGHT.

TWO ROUNDS OF SEVERE THUNDERSTORMS APPEAR POSSIBLE. STORMS WILL
DEVELOP SOUTH OF INTERSTATE 90...THEN LIFT NORTH ACROSS THE AREA
THROUGH MID AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT IS
EXPECTED LATER THIS AFTERNOON INTO THIS EVENING.

INSTABILITY BUILDS THIS AFTERNOON AND THUNDERSTORMS WILL DEVELOP
QUICKLY AND COULD BECOME SEVERE. LARGE HAIL...DAMAGING WINDS...
FLASH FLOODING...AND AN ISOLATED TORNADO ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED
FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE.

THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH
WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

IT IS LIKELY THAT SOME SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON
AND EVENING. STAY TUNED TO LATER STATEMENTS FOR TIMING.
SPOTTERS WILL LIKELY BE NEEDED MONDAY AS WELL.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

In the hours before

Special weather statement, May 19, 12:41 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
141 PM CDT SUN MAY 19 2013

WIZ061-191945-
GRANT-
141 PM CDT SUN MAY 19 2013

AT 140 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES
SOUTH OF SINSINAWA...MOVING NORTH AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG
THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
SINSINAWA...HAZEL GREEN...LOUISBURG...CUBA CITY...GEORGETOWN AND BIG
PATCH.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

JW
Special weather statement, May 19, 1:35 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT SUN MAY 19 2013

IAZ008-009-018-019-MNZ094-095-192030-
CHICKASAW-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-
235 PM CDT SUN MAY 19 2013

AT 230 PM...DOPPLER RADAR INDICATED RAPIDLY DEVELOPING THUNDERSTORMS
FROM 12 MILES WEST OF NORA SPRINGS TO 22 MILES SOUTH OF
POWERSVILLE...MOVING NORTHEAST AT 25 MPH. THESE STORMS COULD PRODUCE
SMALL HAIL AND WIND GUSTS OF 45 TO 50 MPH. IF THESE STORMS
INTENSIFY...WARNINGS MAY BE ISSUED.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
MARBLE ROCK...ROCKFORD...CHARLES CITY...NORA SPRINGS AND RUDD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY EVENING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

WETENKAMP

The radar

The La Crosse radar (KARX), 163 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 flood, 2 heavy rain, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
May 19, 1:58 PM CST
Where
Floyd County, 2.32 mi N of Nora Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
43.183, -93.004

A barn was blown down along with numerous large trees north of Nora Springs. One of the trees fell on a house.

Heavy Rain, Mitchell

When
May 19, 2:00 PM CST to 7:55 PM CST
Where
Mitchell County, 0.5 mi E of St Ansgar
Reported by
COOP Observer
Coordinates
43.380, -92.920

In St. Ansgar, 4.43 inches of rain was reported.

Thunderstorm Wind, Mitchell

When
May 19, 2:07 PM CST
Where
Mitchell County, 2.71 mi NNW of Meroa
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
43.268, -92.945

A metal building was blown over and trees uprooted on a farm southwest of Mitchell.

Thunderstorm Wind, Mitchell

When
May 19, 2:09 PM CST
Where
Mitchell County, 3.37 mi SW of Mitchell
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
43.284, -92.925

Three sheds were destroyed with some of the debris wrapped around power lines and a 2x6 was driven into another building on farms southwest of Mitchell.

Hail, Floyd

When
May 19, 2:14 PM CST
Where
Floyd County, 1.01 mi E of Charles City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.070, -92.680

Quarter sized hail was reported in Charles City.

Thunderstorm Wind, Mitchell

When
May 19, 2:19 PM CST
Where
Mitchell County, 1.67 mi S of Mitchell
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
43.296, -92.880

A grain bin was blown over on a farm south of Mitchell.

Thunderstorm Wind, Mitchell

When
May 19, 2:20 PM CST
Where
Mitchell County, 2.52 mi W of Osage
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.280, -92.870

A barn was blown over west of Osage killing 5 head of cattle that were inside the barn at the time.

Heavy Rain, Mitchell

When
May 19, 2:20 PM CST to 9:00 PM CST
Where
Mitchell County, 0.5 mi E of Osage
Reported by
Mesonet
Coordinates
43.280, -92.810

The automated mesonet observing equipment in Osage measured 3.84 inches of rain.

Hail, Mitchell

When
May 19, 2:26 PM CST
Where
Mitchell County, 0.59 mi WNW of Osage
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.284, -92.831

Lots of quarter sized hail fell and covered the ground along State Highway 9 just west of Osage.

Flash Flood, Floyd

When
May 19, 4:53 PM CST to May 20, 3:00 AM CST
Where
Floyd County, 1.16 mi W of Nora Spgs to 0.27 mi SW of Nora Spgs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.151, -93.023

Numerous roads in Nora Springs were under water. Dancer and Echo Avenues in the northwest corner of the county were closed as flood waters from Flood Creek covered the roads.

Flash Flood, Mitchell

When
May 19, 5:08 PM CST to May 20, 6:00 AM CST
Where
Mitchell County, 2.94 mi NNW of Otranto to 3.31 mi WSW of Meroa
Cause
Heavy Rain
Property damage
$4.5 million
Crop damage
$20 million
Reported by
Emergency Manager
Coordinates
43.490, -93.020

Heavy rain produced wide spread flash flooding across much of Mitchell County. Numerous roads around Stacyville were under water by early evening and sand bagging occurred along the Little Cedar River. U.S. Highway 218 was closed by flooding between Osage and St. Ansgar and State Highway 9 was closed east and west of Osage. West of Osage, two culverts were washed away, causing a section of Highway 9 to collapse. A total of 22 roads were closed, 6 to 8 bridges washed out and approximately 90 percent of the gravel roads across the entire county were covered with water. Damage to the roads was estimated to be around $4.5 million. In addition to all the road damage, a railroad bridge north of St. Ansgar was also washed out. The Stacyville fire department reported between 6 and 7 inches of rain had fallen during the mid and late afternoon hours. The heavy rains also took out about 15 percent of the county's corn crop.

Thunderstorm Wind, Chickasaw

When
May 19, 8:06 PM CST
Where
Chickasaw County, 1.22 mi SE of New Hampton
Measured
70 kt (81 mph) estimated gust
Property damage
$65,000
Reported by
Law Enforcement
Coordinates
43.060, -92.310

Numerous garages and buildings were damaged across New Hampton. Power lines and approximately 100 trees were also blown down.

Thunderstorm Wind, Chickasaw

When
May 19, 8:06 PM CST
Where
Chickasaw County, Fredricksburg
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.970, -92.200

A grain elevator was damaged in Fredericksburg.

Thunderstorm Wind, Winneshiek

When
May 19, 8:30 PM CST
Where
Winneshiek County, 0.5 mi E of Calmar
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
43.180, -91.870

Some houses in Calmar had siding and shingles ripped off and numerous trees were snapped off.

Thunderstorm Wind, Allamakee

When
May 19, 8:55 PM CST
Where
Allamakee County, 0.5 mi E of Postville
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.080, -91.570

Trees were blown down in Postville.

Thunderstorm Wind, Allamakee

When
May 19, 9:04 PM CST
Where
Allamakee County, Waukon
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.270, -91.480

Trees were blown down in Waukon.

Thunderstorm Wind, Allamakee

When
May 19, 9:09 PM CST
Where
Allamakee County, 2.52 mi W of Elon
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.270, -91.380

Trees were blown down east of Waukon.

Flood, Floyd

When
May 20, 4:00 AM CST to May 22, 7:30 AM CST
Where
Floyd County, 0.79 mi E of Charles City to 1.67 mi ESE of Charles City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.069, -92.684

Runoff from heavy rain pushed the Cedar River out of its banks in Charles City. The river crested over seven and a half feet above the flood stage at 19.52 feet.

Flood, Floyd

When
May 20, 10:00 PM CST to May 21, 1:00 AM CST
Where
Floyd County, 2 mi ENE of Charles City Arpt to 2.06 mi ENE of Charles City Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
43.079, -92.563

Heavy rains caused the Little Cedar River to go out of its banks east of Charles City. The flood waters damaged a railroad bridge causing an 80 car train to derail into the river. The two employees on the train were rescued without sustaining any injuries. A small amount of diesel fuel from one of the locomotives and ethanol from a tank car leaked into the river.

Flood, Allamakee

When
May 21, 8:50 PM CST to May 22, 7:30 AM CST
Where
Allamakee County, 3.38 mi S of Chester to 3.49 mi S of Chester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.422, -91.507

Runoff from heavy rain pushed the Upper Iowa River out of its banks near Dorchester. The river crested almost four feet above the flood stage at 15.86 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447107, 450244, 451153, 447101, 447103, 451150, 447108, 450258, 447105, 447119, 447113, 447114, 447115, 447116, 447117, 447118, 447120, 451742, 451159, 451743.